When acne meets the pill

Acne and the pill

Acne, those dreaded spots that invade your complexion and attack your self-esteem leaving you defenceless to their aches and scars. For those causalities, GPs and dermatologists often pigeon hole us into using oral contraceptive pills as a weapon for acne prevention. And when we’re desperate, we fall into the trap of taking the prescription and buying pills for temporary relief from acne. Emphasis on temporary* here. In America a survey found 14% of women are on oral contraceptive pills for acne treatment. That is, 7 in 50 US women who have resorted to taking synthetic hormones to repress male hormones (testosterone) in their bodies and prevent acne. Despite these women are able to live acne-free lives thanks to the pill, their bodies are actually mimicking the state of pregnancy without actually being pregnant. Hence where the saying “your skin is glowing” is derived from (the higher hormone levels during pregnancy). And what happens when you stop the pill or post partum and your hormones try to rebalance themselves without the pill?

Guess who’s back, back again?

Acne’s back. Tell a friend.

Acne and the appearance of your skin is a reflection of what is occurring inside your body. When you are off the pill, acne is a very common side effect. This is due to the hormone levels in your body. It is a love-hate relationship. Dr Jennifer Ashton, obstetrician and gynaecologist explains that, “the pill contains the same hormones that your body makes, called estrogen and progestin, just in different amounts, so it can override your body’s signals to release an egg (or ovulate). Consequently, it also lowers your body’s testosterone level, which in turn can reduce acne.” Testosterone is the hormone that increases your body’s oil production. When the body has too much testosterone it over-stimulates the skin’s oil glands, making everything super oily. So by decreasing your testosterone level, you are lowering your oil production. And since oils breed from bacteria and bacteria leads to acne, you are reducing your acne breakouts.

Now on the flipside, as we have stressed, every woman has a different reaction to each pill. Dr. Ashton says, “the tricky part is that sometimes there’s a flare before the suppression occurs, which can temporarily make acne worse before it gets better. Sometimes the initial flare-ups occur because some pills’ progestin can have a pseudo-testosterone effect, which can cause a surge in breakouts.”
Another major con is that, the pill does NOT cure acne. Hormonal contraceptives are just a band-aid, because birth control pills don’t address the underlying cause. Acne is skin deep. It’s all got to do with your hormones. When perfectly balanced, your skin will be radiate. Dematoglist Dr. Jaliman recommends tackling acne with dietary changes, specifically a low-glycemic diet. A low-glycemic diet calls for no refined carbs, gluten and dairy basically everything that will spike up your insulin levels and consequently your androgen (testosterone) level.

So before you hop on that pill for acne, know that acne is skin-deep and dietary changes are far more sustainable than oral contraceptive pills that may have irreversible side effects. There are plenty of fish (acne solutions) in the see, don’t settle for the easy one.

Respond below in the comments or join us on Facebook and Twitter.